Nebraska, 2016

Flash Flooding and Hail in Nebraska, May 27 to 28, 2016

May 27 to 28, 2016 · NWS GID · 6 events in 3 counties and zones

Isolated flash flooding occurred on this Friday afternoon and evening, along with some marginally severe hail in a couple spots. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$8.0 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated flash flooding occurred on this Friday afternoon and evening, along with some marginally severe hail in a couple spots. Between 3 and 5 p.m. CST, numerous small, mostly single-cell thunderstorms developed over south central Nebraska, primarily south-to-north along Highway 81. Between 4:30 and 4:40 p.m. CST, hail as large as 1 inch in diameter occurred in a couple locations in and around the town of Bruning, which is in Thayer County. Nickel size hail also occurred nearby in Hardy, which is in Nuckolls County. Several storms affected northeast Thayer and southeast Fillmore Counties, with cell training noted especially between 5 and 6:30 p.m. CST. Storms temporarily became oriented in a north-south line during that time. The 24-hour rainfall at Bruning, which is in north central Thayer County, was 4.35 inches. Most of that fell in the late afternoon and early evening hours.

These storms formed north of a wavy quasi-stationary from that extended from Michigan to low pressure over Kansas, then south through Oklahoma to New Mexico. In the upper levels, a longwave trough was moving over the Great Plains, with a small low along the Colorado-Kansas border. A large ridge was along the East Coast, anchored by a subtropical high over the western Atlantic. Extensive cloudiness kept temperatures unseasonably cool, with temperatures only in the upper 60s and low 70s as thunderstorms began to form. Dewpoints were around 60. Over north central Kansas, where the stronger storms formed, temperatures had climbed into the middle 70s with dewpoints in the middle 60s. MLCAPE was between 500 and 1000 J/kg. Deep layer shear was between 30 and 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 5:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 27, 5:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
644 AM CDT FRI MAY 27 2016

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Fri May 27 2016

Today and tonight will bring yet another chance for storms. The
upper low is moving across Colorado this morning and will continue
to approach the Central Plains during the day today...moving over
Nebraska/Kansas this afternoon. Lift ahead of this wave will bring
yet another chance for showers/thunderstorms...especially during
the later afternoon and evening hours.

High-res guidance indicates that after any remaining precip this
morning dissipates there will be a lull in activity until this
afternoon. Because of this have cut down on pops this morning,
increasing it for the afternoon and overnight hours. Instability
and Shear are modest, so some storms could be strong/severe but
widespread severe is not anticipated at this time. The better
chance for severe storms will be over Kansas this
afternoon/evening. Highs today will be in the 70s with lows in
the 50s tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CDT Fri May 27 2016

The primary forecast concern through the long term period continues
to lie with thunderstorm chances.

Starting off the period Saturday morning, models are in pretty good
agreement with the overall pattern. An area of upper level low
pressure is expected to be located right over the heart of the CWA
to start the day, with continuing chances for at least scattered
precipitation, especially over north-northeastern sections. During
the daytime hours, model agreement remains good showing this upper
level low sliding northeast, ending up roughly over the MN/IA/SD
border area by evening. At the surface, by sunrise Saturday the main
low looks to be over eastern portions of NE, with north-northwestern
winds in place across most of the CWA. Those N-NW winds build into
the remainder of the the area during the morning, and through the
daytime hours look to top out around 10-15 MPH. Overall the surface
low is on the weaker side, and winds should diminish some (esp. over
southern and western portions) as it also slides off to the
northeast. Mention of thunder remains, but better instability during
the afternoon looks to be when the best precip chances will be
shifting northeast out of the area. What thunderstorms do linger
into the afternoon is shown by models to have around 20 kts of
deeper layer shear to work with, so potential for severe weather not
looking the best, and the CWA is not outlooked in the SPC Day 2
product. High temperatures are forecast to be near normal, with mid
to upper 80s. In the wake of this system, current forecast for
Saturday night remains dry.

Sunday through Tuesday is the time frame with the best chances for
more precip. Models showing an unsettled upper level pattern,
with one area of upper level low pressure sliding east through
southern CA into the desert SW during the period, while another
shifts SE out of western Canada into the northern Rockies and
eventually the northern Plains. Embedded shortwave disturbances and
increasing larger scale lift ahead of these upper lows will drive
the thunderstorm chances, and at this point, the better pops lie in
the Monday/Memorial Day through Tuesday morning time frame. Overall
confidence in the timing/location specifics isn't the highest right
now due to model differences, still plenty of things yet to be
ironed out, including the potential for strong/severe thunderstorms.
Forecast high temperatures remain in the mid 70 to lower 80 degree
range.

As we get into the mid week period, some uncertainty remains with
how much/if any activity actually lingers into Wednesday, the GFS
says yes, the ECMWF says no. Do have some lingering low pops,
otherwise the rest of the forecast through Thursday night is
currently PoP free, with the potential for more northwesterly flow
to develop in the upper levels. Behind the late weekend/early week
precip chances, cooler air advecting in looks to keep highs for
Wed/Thurs in the lower to mid 70s.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday morning)
Issued at 644 AM CDT Fri May 27 2016

MVFR to IFR ceilings are impacting the terminals this morning at
least off and on. Expect low clouds to rise to VFR by late
afternoon. The next chance for showers and thunderstorms will
return this afternoon/evening and overnight. Winds will generally
be light and some patchy fog may impact the area as well.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...ADP
AVIATION...Billings Wright
Hazardous weather outlook, May 27, 3:11 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
411 AM CDT FRI MAY 27 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
280915-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
411 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE CHANCES ARE BETTER ACROSS NORTH
CENTRAL KANSAS THAN SOUTH CENTRAL NEBRASKA. THE MAIN THREATS
INCLUDE HAIL TO PING PONG BALL SIZE AND DAMAGING WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES LOOK TO LINGER INTO THE DAYTIME HOURS ON
SATURDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT CURRENTLY
ANTICIPATED.

SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS RETURN TO THE FORECAST
ACROSS THE OUTLOOK AREA...WITH THE BEST CHANCES CURRENTLY LOOKING TO
BE MONDAY AND MONDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS CANNOT BE
RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

ADP/BILLINGS WRIGHT

In the hours before

Local storm report, May 27, 6:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 W GENEVA              40.53N 97.68W
05/27/2016  M3.55 INCH       FILLMORE           NE   COCORAHS

            24 HOUR RAINFALL TOTAL.

&&

REED

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Thayer

When
May 27, 7:00 AM CST to May 28, 7:00 AM CST
Where
Thayer County, Bruning
Reported by
COOP Observer
Coordinates
40.340, -97.570

A 24-hour rainfall total of 4.35 inches was reported, with a 2-day total of 5.93 inches.

Hail, Nuckolls

When
May 27, 4:25 PM CST
Where
Nuckolls County, 3 mi E of Hardy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.020, -97.873

Hail, Thayer

When
May 27, 4:31 PM CST
Where
Thayer County, 1 mi SE of Bruning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -97.557

Hail, Thayer

When
May 27, 4:39 PM CST
Where
Thayer County, Bruning
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.340, -97.570

Flash Flood, Fillmore

When
May 27, 5:45 PM CST to 8:00 PM CST
Where
Fillmore County, 4.81 mi S of Strang to 5.22 mi E of Geneva
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$5.0 million
Reported by
Law Enforcement
Coordinates
40.350, -97.585

Rainfall of 3 to 5 inches fell over a short period of time, resulting in flash flooding over portions of Fillmore and Thayer Counties. In Bruning, a storm total amount of 4.35 inches was reported. Local law enforcement reported water running over portions of Highway 14 approximately 4 miles west of Milligan.

Flash Flood, Thayer

When
May 27, 5:45 PM CST to 8:00 PM CST
Where
Thayer County, 4.33 mi E of Bruning to 1.08 mi ESE of Bruning
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$3.0 million
Reported by
Law Enforcement
Coordinates
40.350, -97.489

Rainfall of 3 to 5 inches fell over a short period of time, resulting in flash flooding over portions of Fillmore and Thayer Counties. In Bruning, a storm total amount of 4.35 inches was reported. Local law enforcement reported water running over portions of Highway 14 approximately 4 miles west of Milligan.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627474, 627465, 627466, 627468, 631883, 631884.